Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Blacksburg, VA

May 22, 2017Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 22, 2017, 6:27 AM EDT for Henry County, City of Martinsville, Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 6:27 AM EDT (10:27 UTC)
Expired
May 22, 2017, 10:30 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:19 AM EDTFLASH FLOOD1 Nnw Martinsville City, VAPERSISTENT HEAVY DOWNPOURS CAUSED JONES CREEK TO SWELL AND INUNDATE PORTIONS OF LIBERTY STREET WITHIN THE CITY OF MARTINSVILLE. FLOODING IS ONGOING AT THE TIME OF THIS REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WGUS51 KRNK 221027
FFWRNK
VAC089-690-221430-
/O.NEW.KRNK.FF.W.0008.170522T1027Z-170522T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
627 AM EDT MON MAY 22 2017

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  The City of Martinsville in south central Virginia...
  Central Henry County in south central Virginia...

* Until 1030 AM EDT

* At 626 AM EDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to two inches of rain
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Martinsville...
  Axton...
  Spencer...
  Bassett...
  and Leatherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3675 7968 3664 7973 3655 7987 3655 8003
      3677 7997

$$

JH
2 follow-up statements
563 
WGUS71 KRNK 221134
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
734 AM EDT MON MAY 22 2017

VAC089-690-221430-
/O.CON.KRNK.FF.W.0008.000000T0000Z-170522T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Martinsville VA-Henry VA-
734 AM EDT MON MAY 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR 
CENTRAL HENRY COUNTY AND THE CITY OF MARTINSVILLE...

At 730 AM EDT, Doppler radar indicated that heavy rain was exiting 
the warned area. Up to three inches of rain have already fallen. 
Flash flooding along Jones Creek in Martinsville has been reported 
with additional flooding possible as runoff continues during the 
next hour.

Some locations that will experience flooding include...
Martinsville...
Axton...
Spencer...
Bassett...
and Leatherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3675 7968 3664 7973 3655 7987 3655 8003
      3677 7997

$$

JH
446 
WGUS71 KRNK 221257
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
857 AM EDT MON MAY 22 2017

VAC089-690-221306-
/O.CAN.KRNK.FF.W.0008.000000T0000Z-170522T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Martinsville VA-Henry VA-
857 AM EDT MON MAY 22 2017

...THE FLASH FLOOD WARNING FOR CENTRAL HENRY COUNTY AND THE CITY OF 
MARTINSVILLE IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3675 7968 3664 7973 3655 7987 3655 8003
      3677 7997

$$

AS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:39 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 22, 3:39 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
339 AM EDT Mon May 22 2017

.SYNOPSIS...
A weak cold front will slowly cross the region from the
northwest today before stalling over southern sections this
evening. Low pressure riding up the boundary overnight into
Tuesday will likely bring another round of significant rainfall
late tonight into Tuesday. Yet another area of low pressure will
arrive midweek with added rainfall likely for Wednesday and
Thursday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Monday...

Weak meso-low to the south will pass across eastern sections early this
morning before finally exiting ahead of a slow moving cold front that
should cross the Blue Ridge this afternoon. This will result in
continued periods of light/moderate rain mainly eastern half through
around 13Z per latest HRRR, and a gradual decrease in coverage to the
west in the next few hours as the best lift shifts by to the southeast.
Will have to watch rates if heavier showers tend to get get hung up
south/east early this morning within the easterly flow otherwise not
expecting flooding issues.

Deep moisture will exit from northwest to southeast as the wave departs
early on and the flow turns more west/northwest in its wake, including
behind the weak cold front later on. However how much drying/clearing
takes place remains iffy given such a weak boundary and lack of strong
downsloping. Latest guidance still suggests that most will see some
sunny breaks develop by midday given weak subsidence so allowing some
clearing despite lingering mid/high canopy aloft. With some heating
potential exists for redevelopment of at least shallow convection
mainly south/east per forecast weak instability just ahead of the
front. This appears most likely along/south of the NC/VA border
northeast to along Highway 29 where keeping some low chance pops with
low end thunder mention. Otherwise decreasing pops from west to east
through the morning before returning low pops mainly southeast for the
afternoon. Highs remain tricky given a cool start in the wedge while
perhaps seeing less sun than guidance which supports staying closer to
the cooler Met mos for now.

Surface front likely only to make it into southern sections this
evening before strong southwest flow aloft starts to ripple more energy
northeast along the boundary with lift quickly returning north after
midnight. However models continue to have timing issues with the GFS
and new EC quite wet by daybreak Tuesday while the Nam a few hours
slower. Since late day showers may linger and then become more
widespread sooner given such fast flow aloft and quickly developing
southeast flow aloft, will lean toward likely pops returning north,
espcly along/east of the Blue Ridge late with decent chances elsewhere
by morning. Will again leave out thunder per redevelopment of the low
level wedge/stability overnight with forecast QPF not enough to warrant
any added flood watches at this point. Low temps again cool with cool
lows in the lower to mid 50s mountains to 60-65 east.
&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 310 AM EDT Monday...

The 00z/22nd deterministic and ensemble guidance remain consistent
in a big-picture sense, with a continuation of unsettled weather
conditions into the middle of the week. While finer details still
remain an open question on some days (described below), continued
periods of at least light to steady rain can be anticipated.
Intensity and duration of rainfall will govern potential hydro
concerns; while not presently high, it's not out of the question.
Temperatures will trend near to cooler than normal initially, and
then cooler than normal into Wednesday and Thursday.

In mid to upper levels, broadly diffluent mid/upper level pattern
will exist across the mid-Atlantic, Ohio Valley and Southeastern
CONUS...downstream of a large upper trough expected to close off
into an upper low by Wednesday morning. Mid-level vorticity maxima
pivoting around the base of the trough/closed low, interacting with
a remnant frontal zone will induce surface wave low development
affecting the region on Tuesday. While guidance agrees on a period
of at least moderate rainfall focused by zone of 925-700 mb
frontogenesis, differences in timing and spatial extent continue
between the GFS and ECMWF. Feel best chance of steady/perhaps heavy
rain would be greatest in the NC foothills/Piedmont northeastward
into the Southside of Virginia late morning into mid-afternoon where
highest PoPs are focused, and lower from the western Blue Ridge
north and westward. Potential may exist for sharper northern
gradient in QPF than presently reflected in the coarser-resolution
guidance as well. Convective potential appears limited at best, due
to the expectation of poor/isothermal lapse rates limiting
instability values to no higher than 500 J/kg CAPE based on most-
unstable parcels.

Tuesday night should see a reduction in PoPs/more limited rainfall
chances with the passage of the weak surface low. However there are
still some questions as conveyed in guidance on if we can build a
weak CAD/wedge for the evening (GFS/SREF camp) or with a return to
south-southwest flow ahead of the closed low (ECMWF). In either
outcome, it's a dreary outlook with lots of cloudiness and either
periods of drizzle/light rain showers or intermittent to steady
rain. Offered light rain/drizzle for this period with lower total
QPF.

The next round of at least steady rainfall appears to be on
Wednesday into Wednesday evening. Energy associated with closed
upper low and associated surface cold/occluded front approach our
southwestern counties Wednesday morning and move across the region
through the day on Wednesday. Here too, there are differences in
overall evolution between the GFS and ECMWF. The GFS solution
verbatim would introduce a potential strong/limited severe
thunderstorm threat Wednesday afternoon, limited by modest
instability values generally below 1000 J/kg MUCAPE albeit with high
vertical wind shear. The ECMWF on the other hand keeps deeper
moisture/QPF confined to the Gulf Coast, with comparatively
lighter/more gradual rainfall associated with weaker northward
moisture return. Couldn't rule out the GFS solution yet but I feel
the ECMWF probably is closer to the right track. PoPs are again on
the high side for Wednesday, though begin to taper into Wednesday
evening with intermittent showers associated with upper low
overhead.

Into Thursday, upper low establishes itself along the western
Appalachians into central Georgia. Cold thermal profiles aloft
(below-normal 850 mb temperatures between +6 to +10C) owing to the
upper low. With some daytime insolation, expect cumulus to develop,
a few of which may develop into scattered slow-moving thunderstorms.
While instability values are low, atypically low freezing levels/wet-
bulb zero heights for late May would support potential for small
hail. It's overstating things to call Thursday a washout, but be
aware that there should be a few showers/storms around. Will keep
lower-end Chance PoPs for now in the Piedmont and Blue Ridge
foothills, with higher-end Chance/lower Likely along and west of the
Blue Ridge with greater coverage closer to cold pool. Timing and
coverage would more closely follow the diurnal trend (i.e.
weakening/diminishing in coverage with loss of sun).
&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 320 AM EDT Monday...

The upper pattern will then be progressive into the weekend as the
upper low moves off to the northeast Friday allowing for a brief
period of ridging, followed by a transition to a zonal regime by
Sunday. This will give us a mostly dry Friday after any lingering
upslope showers west of the Blue Ridge dissipate, but another
frontal system will push in from the north and stall over the region
on Saturday and bring an increasing chance of showers/storms to the
forecast for the weekend.
&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 100 AM EDT Monday...

Stalled front over the southern Appalachians will result in
abundant cloud cover and periods of rain/showers into Monday
morning. A compact short wave along the North Carolina/South
Carolina border will track northeast through early Monday. This
will enhance southeast winds and upslope along the Blue Ridge
and into the eastern foothills. For now, a vast majority of the
area is only seeing light rain, even in the upslope regions. The
heaviest rain remains south of the wedge boundary and closer to
the wave's center. This rain shield will move east over the
piedmont through daybreak Monday, exiting during the morning.

This will result in widespread sub-VFR in rain and low cigs
overnight into early Monday with potential for periods of
LIFR/IFR espcly along and east of the Blue Ridge into Monday
morning. Exiting deep moisture as the meso-low passes should
result in more of a west/northwest trajectory by midday Monday
allowing for improving conditions at all locations by Monday
afternoon with overall VFR likely by mid to late afternoon if
not sooner. Added showers will also be possible later Monday
with a cold front crossing the region but too uncertain to
include added mention mainly around KDAN at this point.

Extended Aviation Discussion...

Brief improvement again behind the front Monday evening will be
quickly followed by another round of rain late Monday night with
this continuing through Tuesday. This likely to bring sub-VFR by
Tuesday with perhaps some improvement Tuesday night before
another round of showers returns Wednesday with more widespread
sub-VFR Wednesday, and under an upper low continuing into
Thursday. Some drying along with improvement to VFR will finally
be possible on Friday as the upper low pulls away to the
northeast.

&&

.HYDROLOGY...
As of 333 AM EDT Monday...

Ongoing light to moderate rain should slowly taper from west to
east early this morning with locally heavy rainfall possible
over the next few hours. However not expecting rainfall rates to
be high enough to cause much in the way of flooding unless the
axis of heavier rainfall slows down and persists.

Otherwise will still have to watch late tonight into midweek as
more rainfall is expected, which could lead to small stream and
river flooding. Models continue to favor areas along/east of
the Blue Ridge with multiple rainfall events into Wednesday or
Thursday, possibly resulting in another 1 to 3 inches of rain
at this point.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...AL
LONG TERM...AL/MBS
AVIATION...AMS/JH/RCS
HYDROLOGY...JH/WP
Hazardous weather outlook, May 22, 3:58 AM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 AM EDT Mon May 22 2017

VAZ007-009>014-018>020-022>024-035-WVZ042>044-507-508-230800-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
358 AM EDT Mon May 22 2017

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015>017-032>034-043>047-058-059-230800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
358 AM EDT Mon May 22 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of heavy rain may cause flooding on Tuesday and Wednesday,
with the potential for river flooding extending through later in the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:06 AM EDTAreal Flood AdvisoryRNKHenry, Patrick, City of Martinsville4 hr

Nearby

Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.